Alert archive / Florida / Special Marine Warnings in 2007

Special Marine Warning 252, NWS Key West, FL

October 1, 2007

NWS Key West, FL issued this special marine warning at Oct 1, 2007, 10:58 PM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2007, 10:58 PM EDT (02:58 UTC)
Expired
Oct 2, 2007, 12:00 AM EDT
In force
62 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 99 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 3.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2007-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2007-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KKEY 020300
SMWKEY
GMZ031-052>054-072>074-020400-
/O.NEW.KKEY.MA.W.0252.071002T0258Z-071002T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
1058 PM EDT MON OCT 1 2007

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60
  NM...
  WATERS FROM CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60
  NM...
  WATERS FROM OCEAN REEF TO CRAIG KEY FL FROM 20 TO 60 NM...
  COASTAL WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST
  OUT 20 NM...
  COASTAL WATERS FROM CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE
  OUT 20 NM...
  COASTAL WATERS FROM OCEAN REEF TO CRAIG KEY FL OUT 20 NM...
  FLORIDA BAY...

* UNTIL MIDNIGHT EDT

* AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SHOWERS AND THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS   
  OVER THE FLORIDA BAY AND THE STRAITS SOUTH OF THE MIDDLE AND UPPER 
  KEYS...MOVING SOUTHWEST AT 15 MPH.

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.

YOU MAY REPORT SEVERE MARINE WEATHER TO THE NATIONAL WEATHER SERVICE
DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.

LAT...LON 2361 8160 2515 8083 2517 8066 2524 8051
      2516 8038 2526 8021 2521 8013 2377 8066
TIME...MOT...LOC 0258Z 051DEG 14KT 2478 8070

$$

AL
2 follow-up statements
000 
FZUS72 KKEY 020328
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1128 PM EDT MON OCT 1 2007

GMZ031-052>054-072>074-020400-
/O.CON.KKEY.MA.W.0252.000000T0000Z-071002T0400Z/
1128 PM EDT MON OCT 1 2007

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT...

FOR THE FOLLOWING AREAS...
WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM
WATERS FROM CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60
NM
WATERS FROM OCEAN REEF TO CRAIG KEY FL FROM 20 TO 60 NM
COASTAL WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT
20 NM
COASTAL WATERS FROM CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE
OUT 20 NM
COASTAL WATERS FROM OCEAN REEF TO CRAIG KEY FL OUT 20 NM
FLORIDA BAY

AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 
KNOTS OVER THE FLORIDA BAY AND THE STRAITS SOUTH OF THE MIDDLE AND 
UPPER KEYS...MOVING SOUTHWEST AT 15 MPH.

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.

YOU MAY REPORT SEVERE MARINE WEATHER DIRECTLY TO THE NATIONAL WEATHER
SERVICE BY CALLING 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.

LAT...LON 2361 8160 2515 8083 2517 8066 2524 8051
      2516 8038 2526 8021 2521 8013 2377 8066
TIME...MOT...LOC 0328Z 051DEG 14KT 2471 8080

$$

AL
000 
FZUS72 KKEY 020354
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1154 PM EDT MON OCT 1 2007

GMZ031-052>054-072>074-020404-
/O.EXP.KKEY.MA.W.0252.000000T0000Z-071002T0400Z/
1154 PM EDT MON OCT 1 2007

...SPECIAL MARINE WARNING EXPIRES AT MIDNIGHT EDT...

THE AFFECTED AREAS WERE...
WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM
WATERS FROM CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60
NM
WATERS FROM OCEAN REEF TO CRAIG KEY FL FROM 20 TO 60 NM
COASTAL WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT
20 NM
COASTAL WATERS FROM CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE
OUT 20 NM
COASTAL WATERS FROM OCEAN REEF TO CRAIG KEY FL OUT 20 NM
FLORIDA BAY

THE THUNDERSTORMS EARLIER PRODUCING STRONG WINDS HAVE WEAKENED...AND 
WIND GUSTS IN EXCESS OF 35 KNOTS ARE NO LONGER EXPECTED. THEREFORE...
THE SPECIAL MARINE WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO 
NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

LAT...LON 2361 8160 2515 8083 2517 8066 2524 8051
      2516 8038 2526 8021 2521 8013 2377 8066
TIME...MOT...LOC 0354Z 051DEG 14KT 2465 8089

$$

AL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 1, 9:30 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 1, 9:30 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
930 PM EDT MON OCT 1 2007

.DISCUSSION...
.OBSERVATIONS & ANALYSIS...
NORTHEAST WINDS CONTINUE IN THE RANGE 20-25 KNOTS AT THE CMAN
PLATFORMS...WITH FREQUENT GUSTS TO AROUND 30 -- SEE OUR LOCAL STORM
REPORTS. MSAS ESTIMATES THE SURFACE LOW SOMEWHERE NEAR CAY SAL
BANK...SO THE SYSTEM IS ON THE MOVE. THE WESTWARD MOVEMENT OF THIS
LOW IS AT THE CENTER OF ALL OUR GUIDANCE AND IS REFLECTED IN OUR
TEXTS AND GRIDS.
&&

.FORECASTS...
OUR GOING FORECASTS SEEM ON TRACK AND WE PLAN NO UPDATES. ONLY A FEW
COSMETIC CHANGES WILL APPEAR IN THE UPCOMING ROUTINE ISSUANCE OF OUR
COASTAL ZONES.
&&

.MARINE...
PITY THE POOR SAILORS AT SEA. ONLY THOSE WHO HAVE A GENUINE NEED
SHOULD BE OUT TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT
FOR ALL OUR WATERS. THIS WILL PROBABLY BE CONTINUED TOMORROW FOR
RESIDUAL SEAS EVEN AFTER WINDS COME DOWN.
&&

.AVIATION...
FAST MOVING SHOWERS WILL MOVE ACROSS THE LOCAL AREA OVERNIGHT. SOME
OF THESE SHOWERS WILL AFFECT THE KEYW AND KMTH ISLAND TERMINALS FROM
TIME TO TIME. THESE SHOWERS WILL GENERATE WIND GUSTS OF 30 TO 35
KNOTS. WINDS WILL GENERALLY BE 10 TO 15 KNOTS...AND WILL SHIFT FROM
A NORTH NORTHEAST DIRECTION TO SOUTH SOUTHEAST DIRECTION THROUGH THE
OVERNIGHT HOURS.
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY FOR GMZ031-GMZ032-GMZ033-
     GMZ052-GMZ053-GMZ054-GMZ072-GMZ073-GMZ074-GMZ075.
&&

KBK/DFM
Hazardous weather outlook, Oct 1, 6:15 AM EDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
615 AM EDT MON OCT 1 2007

FLZ076>078-GMZ031>033-052>054-072>075-021000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
615 AM EDT MON OCT 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS THROUGH LATE
AFTERNOON. AVERAGE COMBINED SEAS BETWEEN 5 AND 8 FEET WILL CONTINUE
ACROSS THE ATLANTIC WATERS THROUGH MUCH OF THE DAY...AND ONLY VERY
SLOWLY SUBSIDE LATER THIS AFTERNOON AND TONIGHT. NEARSHORE WATERS
WILL BE ROUGH...AND EVEN LOCALLY VERY ROUGH IN THE HEAVIEST FAST
MOVING SHOWERS AND THUNDERSTORMS. THESE WINDS AND SEAS WILL
CREATE DANGEROUS MARINE CONDITIONS. THE PRIMARY THUNDERSTORM HAZARD
WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND OCCASIONAL WIND GUSTS
NEAR OR EXCEEDING GALE FORCE. ALTHOUGH WINDS AND SEAS SHOULD
GRADUALLY LET DOWN LATER THIS AFTERNOON...A SMALL CRAFT ADVISORY FOR
SEAS MAY REMAIN IN PLACE THIS EVENING OR OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...A TROUGH OF LOW
PRESSURE WILL MOVE WEST OF THE KEYS ON TUESDAY AND TUESDAY NIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE QUICKLY ACROSS THE
FLORIDA STRAITS ON TUESDAY AND TUESDAY EVENING GENERATING DANGEROUS
CLOUD TO SURFACE LIGHTNING STRIKES...WIND GUSTS OVER 35 KNOTS...AND
BLINDING DOWNPOURS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
FOR THE PERIOD WEDNESDAY THROUGH SUNDAY. THE PRIMARY THUNDERSTORM
HAZARD WILL CONTINUE TO BE CLOUD TO SURFACE LIGHTNING STRIKES AND
LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FUTTERMAN

In the hours before

Local storm report, Oct 1, 4:59 PM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
459 PM EDT MON OCT 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND GST     8 ENE FORT JEFFERSON AT 24.69N 82.77W
10/01/2007  M46.00 MPH       GMZ075             XX   C-MAN STATION

            A NORTHEAST WIND GUST OF 40 KNOTS...OR 46 MPH..WAS
            RECORDED AT THE PULASKI SHOAL C-MAN STATION. THE WIND
            GUST WAS IN ASSOCIATION WITH A THUNDERSTORM.

0219 PM     MARINE TSTM WIND 8 SSE KEY LARGO         25.01N 80.38W
10/01/2007  M54.00 MPH       GMZ052             FL   C-MAN STATION

            A NORTH NORTHEAST WIND GUST OF 47 KNOTS...54 MPH...WAS
            RECORDED AT THE MOLASSES REEF C-MAN STATION. THE WIND
            GUST WAS IN ASSOCIATION WITH A THUNDERSTORM.

0221 PM     NON-TSTM WND GST 3 NE KEY COLONY BEACH   24.75N 80.99W
10/01/2007  M40.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            A NORTHEAST WIND GUST OF 35 KNOTS...OR 40 MPH...WAS
            RECORDED AT THE BURNT POINT MESONET SITE. THE WIND GUST
            WAS PRODUCED BY THE ENVIRONMENTAL FLOW.

0231 PM     NON-TSTM WND GST 3 NE KEY COLONY BEACH   24.75N 80.99W
10/01/2007  M40.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            A NORTHEAST WIND GUST OF 35 KNOTS...40 MPH...WAS RECORDED
            AT THE BURNT POINT MESONET SITE. THE WIND GUST WAS
            PRODUCED BY THE ENVIRONMENTAL FLOW.

0241 PM     NON-TSTM WND GST 3 NE KEY COLONY BEACH   24.75N 80.99W
10/01/2007  M40.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            A NORTHEAST WIND GUST OF 35 KNOTS...40 MPH...WAS RECORDED
            BY THE BURNT POINT MESONET SITE. THE WIND GUST WAS
            PRODUCED BY THE ENVIRONMENTAL FLOW.

0242 PM     MARINE TSTM WIND 6 SSW MARATHON          24.63N 81.11W
10/01/2007  M41.00 MPH       GMZ053             FL   C-MAN STATION

            A NORTHEAST WIND GUST OF 36 KNOTS...OR 41 MPH...WAS
            RECORDED AT THE SOMBRERO KEY LIGHT C-MAN STATION. THE
            WIND GUST WAS ASSOCIATED WITH A THUNDERSTORM.

0249 PM     MARINE TSTM WIND 2 NW LONG KEY           24.84N 80.86W
10/01/2007  M39.00 MPH       GMZ031             FL   C-MAN STATION

            A NORTH NORTHEAST WIND GUST OF 34 KNOTS...OR 39 MPH...WAS
            RECORDED AT THE LONG KEY LIGHT C-MAN STATION. THE WIND
            GUST WAS PRODUCED BY THE ENVIRONMENTAL FLOW.

0348 PM     MARINE TSTM WIND 8 SSE KEY LARGO         25.01N 80.38W
10/01/2007  M46.00 MPH       GMZ052             FL   C-MAN STATION

            A NORTHEAST WIND GUST OF 40 KNOTS...OR 46 MPH...WAS
            RECORDED BY THE MOLASSES REEF C-MAN STATION. THE WIND
            GUST WAS ASSOCIATED WITH A THUNDERSTORM.

&&

MPARKE
Local storm report, Oct 1, 5:21 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
521 PM EDT MON OCT 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     NON-TSTM WND GST 8 SSE KEY LARGO         25.01N 80.38W
10/01/2007  M45 MPH          GMZ052             FL   C-MAN STATION

            A NORTHEAST WIND GUST OF 39 KNOTS...OR 45 MPH...WAS
            RECORDED AT THE MOLASSES REEF C-MAN STATION. THE WIND
            GUST WAS PRODUCED BY THE ENVIRONMENTAL FLOW.

&&

MPARKE
Local storm report, Oct 1, 6:20 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
620 PM EDT MON OCT 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     NON-TSTM WND GST 8 SSE KEY LARGO         25.01N 80.38W
10/01/2007  M45 MPH          GMZ052             FL   C-MAN STATION

            A NORTHEAST WIND GUST OF 39 KNOTS...OR 45 MPH...WAS
            RECORDED AT THE MOLASSES REEF LIGHT C-MAN STATION.THE
            WIND GUST WAS PRODUCED BY THE ENVIRONMENTAL FLOW.

&&

MPARKE

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:29 PM EDTSpecial Marine WarningKEY61 min
Oct 1, 9:05 PM EDTSpecial Marine WarningKEY55 min
Oct 1, 9:26 PM EDTSpecial Marine WarningKEY64 min
Oct 1, 9:57 PM EDTSpecial Marine WarningKEY63 min

Nearby

Special Marine Warnings in Florida, 2007Every special marine warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.